- Transient diabetes insipidus after discontinuation of vasopressin in neurological ICU patients: Case series and literature review. [Journal Article]
- WNWorld Neurosurg 2016 Oct 11
- CONCLUSIONS: Recognition of this phenomenon has caused us to change our clinical management of neurosurgical patients on AVP. We hypothesize that tDI is caused by downregulation of the V2 receptor mass in the renal distal convoluted tubule and collecting duct cells. When AVP is discontinued, patients develop nephrogenic tDI secondary to decreased V2 receptor binding, which explains why desmopressin is effective in correcting tDI. Future research includes a large prospective study to determine risk factors for tDI, its incidence, and its pathophysiology.
- A case of central diabetes insipidus. [Journal Article]
- JAJ Assoc Physicians India 2016; 64(1):98
- Bendamustine-induced nephrogenic diabetes insipidus . [Journal Article]
- CNClin Nephrol 2016 Oct 10
- A 59-year-old man presented with polyuria and polydipsia immediately following his sixth cycle of rituximab and bendamustine for chronic lymphocytic leukemia. He initially compensated by increasing h...
A 59-year-old man presented with polyuria and polydipsia immediately following his sixth cycle of rituximab and bendamustine for chronic lymphocytic leukemia. He initially compensated by increasing his oral fluid intake at home, but later developed septic shock and was admitted with orders to be kept nil per os (NPO). This prompted an episode of acute hypernatremia during which he exhibited continued polyuria with inappropriately dilute urine. Desmopressin challenge yielded no response in the urine osmolality, indicating a nephrogenic source of his diabetes insipidus (DI). He had no known exposure to other causative agents and had demonstrated a robust response to chemotherapy. The patient became eunatremic once oral intake was resumed and his infection was treated. Two months after presentation, he remained symptomatic. A trial with hydrochlorothiazide resulted in a significant increase in urine osmolality and subsequent decrease in urine output. To our knowledge, this is the first case of nephrogenic diabetes insipidus after rituximab and bendamustine exposure. We propose that bendamustine, similar to the alkylating agent ifosfamide, is toxic to the glomerulus and proximal tubule cells and is the most likely cause of the patient's nephrogenic DI. .
- Extreme hypernatremia as a probable cause of fatal arrhythmia: a case report. [Journal Article]
- JMJ Med Case Rep 2016 Oct 1; 10(1):272
- CONCLUSIONS: Extreme hypernatremia is rare, and the literature on electrocardiographic changes occurring at such high levels of sodium is scarce. At present there are no established guidelines on rate and mode of correction of such high sodium levels. This case highlights the electrocardiographic changes observed during extreme hypernatremia, controversies in managing increased intracranial pressure with hypertonic saline, and dilemmas encountered in managing extreme hypernatremia.
- Erdheim-Chester disease: 25-year history with early CNS involvement. [Journal Article]
- BCBMJ Case Rep 2016 Oct 4; 2016
- We report a case of Erdheim-Chester disease (ECD) with a 25-year history following initial presentation with diabetes insipidus and brainstem involvement. The exceptionally long history is particular...
We report a case of Erdheim-Chester disease (ECD) with a 25-year history following initial presentation with diabetes insipidus and brainstem involvement. The exceptionally long history is particularly notable, given that ECD is a life-threatening disorder and there is a recognised association between central nervous system involvement and poor outcome. The case is a timely reminder of the presenting features of the condition, given the emergence of potential new treatment options.
- Pituitary abscess: clinical manifestations, diagnosis and treatment of 66 cases from a large pituitary center over 23 years. [Journal Article]
- PPituitary 2016 Sep 30
- CONCLUSIONS: For patients with hypopituitarism and DI with rim enhancement on MRI, we should consider the possible diagnosis of PA. Proper use of antibiotics, complete drainage via surgery and hormone replacement for hypopituitarism are the key treatments for PA.
- EGF Receptor Inhibition by Erlotinib Increases Aquaporin 2-Mediated Renal Water Reabsorption. [Journal Article]
- JAJ Am Soc Nephrol 2016; 27(10):3105-3116
- Nephrogenic diabetes insipidus (NDI) is caused by impairment of vasopressin (VP) receptor type 2 signaling. Because potential therapies for NDI that target the canonical VP/cAMP/protein kinase A path...
Nephrogenic diabetes insipidus (NDI) is caused by impairment of vasopressin (VP) receptor type 2 signaling. Because potential therapies for NDI that target the canonical VP/cAMP/protein kinase A pathway have so far proven ineffective, alternative strategies for modulating aquaporin 2 (AQP2) trafficking have been sought. Successful identification of compounds by our high-throughput chemical screening assay prompted us to determine whether EGF receptor (EGFR) inhibitors stimulate AQP2 trafficking and reduce urine output. Erlotinib, a selective EGFR inhibitor, enhanced AQP2 apical membrane expression in collecting duct principal cells and reduced urine volume by 45% after 5 days of treatment in mice with lithium-induced NDI. Similar to VP, erlotinib increased exocytosis and decreased endocytosis in LLC-PK1 cells, resulting in a significant increase in AQP2 membrane accumulation. Erlotinib increased phosphorylation of AQP2 at Ser-256 and Ser-269 and decreased phosphorylation at Ser-261 in a dose-dependent manner. However, unlike VP, the effect of erlotinib was independent of cAMP, cGMP, and protein kinase A. Conversely, EGF reduced VP-induced AQP2 Ser-256 phosphorylation, suggesting crosstalk between VP and EGF in AQP2 trafficking and a role of EGF in water homeostasis. These results reveal a novel pathway that contributes to the regulation of AQP2-mediated water reabsorption and suggest new potential therapeutic strategies for NDI treatment.
- Amiloride modifies the progression of lithium-induced renal interstitial fibrosis. [Journal Article]
- NNephrology (Carlton) 2016 Sep 28
- CONCLUSIONS: In this study, the 5 months of amiloride therapy partially mitigated the lithium-induced NDI and limited the further progression of lithium-induced kidney fibrosis. This improvement was associated with decreased expression of the pro-fibrotic connective tissue growth factor (CTGF), along with reduced myofibroblast infiltration and decreased collagen deposition around the distended cortical collecting ducts. This may, in part, be mediated by modifying lithium-induced alterations in β-catenin activity through its effects on GSK-3β.
- Poster 365 Traumatic Brain Injury Resulting from Pontine and Extrapontine Myelinolysis due to Acute Onset of Pregnancy Induced Diabetes Insipidus: A Case Report. [Journal Article]
- PM RPM R 2016; 8(9S):S280
New Search Next
- Occult Langerhans Cell Histiocytosis Presenting with Papillary Thyroid Carcinoma, a Thickened Pituitary Stalk and Diabetes Insipidus. [Journal Article]
- CRCase Rep Endocrinol 2016; 2016:5191903
- Etiologies of a thickened stalk include inflammatory, neoplastic, and idiopathic origins, and the underlying diagnosis may remain occult. We report a patient with a thickened pituitary stalk (TPS) an...
Etiologies of a thickened stalk include inflammatory, neoplastic, and idiopathic origins, and the underlying diagnosis may remain occult. We report a patient with a thickened pituitary stalk (TPS) and papillary thyroid carcinoma (PTC) whose diagnosis remained obscure until a skin lesion appeared. The patient presented with PTC, status postthyroidectomy, and I(131) therapy. PTC molecular testing revealed BRAF mutant (V600E, GTC>GAG). She had a 5-year history of polyuria/polydipsia. Overnight dehydration study confirmed diabetes insipidus (DI). MRI revealed TPS with loss of the posterior pituitary bright spot. Evaluation showed hypogonadotropic hypogonadism and low IGF-1. Chest X-ray and ACE levels were normal. Radiographs to evaluate for extrapituitary sites of Langerhans Cell Histiocytosis (LCH) were unremarkable. Germinoma studies were negative: normal serum and CSF beta-hCG, alpha-fetoprotein, and CEA. Three years later, the patient developed vulvar labial lesions followed by inguinal region skin lesions, biopsy of which revealed LCH. Reanalysis of thyroid pathology was consistent with concurrent LCH, PTC, and Hashimoto's thyroiditis within the thyroid. This case illustrates that one must be vigilant for extrapituitary manifestations of systemic diseases to diagnose the etiology of TPS. An activating mutation of the protooncogene BRAF is a potential unifying etiology of both PTC and LCH.